Leflunomide - Stomach Pain

I have been taking 20mg of leflunomide a day alongside 15mg of pred for the last 8 weeks. Over the last week or so I have been getting severe stomach pains, sometimes during the night but this morning it was when I woke up. The pain is quite severe and lasts for about an hour. I am concerned about taking more leflunomide as it is listed as one of the side effects stating you should contact your doctor. I wondered if I should stop taking it and make an appointment to see the doc? I haven't taken it today as the pain was really bad. Any advise gratefully recieved.

10 Replies

oldestnewest
  • I think that is probably a good idea - missing one or two can't do a great deal of harm I wouldn't have thought. You could also call the OOH service and ask to speak to a doctor to get professional advice.

    Where is the pain? Upper stomach? Right or left?

  • Thanks PMRpro, I think I will miss a couple and speak to my doc. Pain passed now and feeling a lot better but it is concerning when it comes on so ferociously. It is more in the upper stomach and in the middle.

  • Hi Griggser. Sorry to hear you still having a difficult time with immuno suppressants. Do you feel the Leflunomide is any better than the Mycophenolate? Has it helped in any way with the reduction of steroids? I eventually saw a terrific Rheumatologist yesterday who said he has never met a patient yet with GCA/PMR that immuno suppressants helped. That surprised me as my Neurologist had me on Mycophenolate for 12 months which I decided to stop in December. The Rheumatologist suggested I just continue with my very slow reduction of half mg every 2 or 3 weeks. I started on 40mg and now on 10mg after 18 months. He said it was not a race and some patients just take longer. Perhaps you should stop Leflunomide for few days to see if stomach pains ease.

  • Thanks 11caroline29 for your reply. I will stop the leflunomide until I can speak with the doc. I didn't do well will mycophenalate, azathriaprine or methotrexate and was really hoping leflunomide would help. I have only just started the steroid reduction and have decreased from 15mg of pred to 14mg with no issue. The plan is 1mg drop per month. Good to read you have seen a rheumy that you seem happy with.😄

  • Lucky you - you couldn't persuade him to write a few papers could you! He is saying exactly what I and a few other patients involved with the support groups have been saying for the last at least 5 years. Very slow reductions and LOTS of patience - and they don't come associated with any extra side effects! But we're just patients - so we aren't taken particularly seriously.

  • Not that lucky as I was referred to Rheumatology 19 months ago and had my first NHS appointment yesterday! I guess better late than never and it was well worth the wait to see someone who was knowledgable about Gca/Pmr and supportive to me. Not sure if I will get to see him again as appointment was at a private clinic reducing waiting lists.

  • Good grief! That is ridiculous - I had no idea it had got that bad! Hopefully he will write to your GP saying the same things and your GP will allow you to manage yourself under his supervision.

  • Yes he is writing to my GP and Neurologist so that should be interesting!

  • Hi - I was put on Leflunomide about a year ago as a steroid-sparer - was then on 15mg I think. After a couple of weeks on 10mg it was put up to 20mg, and not long after that I started to get severe stomach pains as you describe, and eventually vomiting, too. So I went back to 10mg, which I've been on ever since. It doesn't cause me any problems at that strength, though not sure how much good it's doing!

    I'm using the very slow method of reduction and am now down to 9.5, dropping to 9 next week.

    Hope the problem gets resolved for you.

  • Ok just a quick update. I stopped taking the leflunomide for 9 days but after I started again the stomach pains came back with s vengeance. Stopped taking a couple of days ago and no further issues. That's steroid soaring drug no.4 that bites the dust. I wrote to my rheumy to let him know and he has asked to see me on the 11th so we will see what that brings?

You may also like...